Funnel Cloud, Worcester
- When
- August 20, 1:13 PM EST
- Where
- Worcester County, Gardner
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.617, -71.233
Severe thunderstorms swept across western, central, and northeast Massachusetts and caused widespread damage. There were many reports of downed trees, large limbs, and power lines from winds estimated to have gusted as high as 60 mph from the east slopes of the Berkshires across Worcester County to the Merrimack Valley.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Severe thunderstorms swept across western, central, and northeast Massachusetts and caused widespread damage. There were many reports of downed trees, large limbs, and power lines from winds estimated to have gusted as high as 60 mph from the east slopes of the Berkshires across Worcester County to the Merrimack Valley. In Worcester County, a downburst cut a path of damage over a four mile stretch, from Ball Hill in the northwest corner of Northborough to a little to the southeast of the Algonquin High School parking lot. A number of pine trees from 1 to 2 feet in diameter were snapped off at various heights.The storms also produced large and damaging hail. A pilot at Tewksbury Airport reported two inch diameter hail which lasted four minutes. It caused damage to several parked aircraft. Golf ball sized hail was reported by amateur radio operators in Ashburnham and Townsend. Several cars sustained damage from the hail in Townsend. Lightning from the storms ignited a fire which caused extensive damage to several houses in Tewksbury. One person was struck by lightning at a campground on Peppermint Hill in Cummington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 20, 9:21 AM EST, 3 hours 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1021 AM EDT FRI AUG 20 2004
...SEVERE RISK 2PM TO MIDNIGHT BOS-HFD NWWD WITH SPCL EMPHASIS CT
RVR VALLEY...
.SHORT TERM (THIS AFTERNOON AND TONIGHT)...
SEVERE...WE COORD WITH SPC ON OUR CONCERNS FOR SVR RISK THIS AFTN AND
IN AGREEMENT WITH SPC 13Z UPDATED EXPANDED RISK. TT ON BOTH THE
GFS/ETA FM 06Z RUN ARE 48 OR GREATER AT TIMES IN THE RISK AREA MID
AND LATE AFTN ALONG WITH SWEAT POPPING TO NEAR 300 AND KI REACHING
MID AND UPPER 30S WITH PW NEAR 1.7. 12Z UPPER AIR HAS A 50 KT WIND
FIELD AT ABT 15K IN THE BUF AND ALB SOUNDINGS.
CURRENT SUNNY CONDS AND LEFTOVR BOUNDARY AND WEAK HEAT LOW SHOULD
ALLOW FOR AT LEAST ONE OR 2 COUNTIES TO RCV SVR WIND THIS AFTN.
THE NEGATIVE IS A NOT WELL DEFINED 5H SW TO HELP UNLEASH THE POTENCY
BUT THE 12Z ETA CONTS TO SHOW A LARGE AREA OF 50+ TT AT 21Z FM CAPE
ANN ACROSS ALL OF N AND W MA AND NW CT WITH FAIRLY LARGE HELICITY.
SWI -4 AND LI -7. MAX TT NEAR BDL MAY HIT 90 AND SO THIS IS LOOKING
PRETTY GOOD EXCEPT FOR THE LACK OF A WELL DEFINED SHORT WAVE. 7H WIND
FIELDS AT 21Z WILL BE 35-40 KT NW PTN OF THE FA.
ZONES/TAF/CWF WILL BE ADJUSTED FOR SVR RISK FROM BOS-BDL NWD.
&&
.LONG TERM (12Z SATURDAY THROUGH THURSDAY)...
MODELS IN GOOD AGREEMENT OVERALL WITH SURFACE WAVE MOVING
NORTH/NORTHEAST ALONG FRONTAL BOUNDARY SATURDAY. SURFACE WAVE MOVES
JUST NORTHWEST OF REGION EARLY SATURDAY...THEN AS IT HEADS INTO
QUEBEC IN THE AFTERNOON FRONTAL PASSAGE OCCURS. GOOD OMEGA SATURDAY
COMBINED WITH LOW LEVEL JET AND SOME WEAK DIFFLUENCE ALOFT SPELL
SHOWERS AND THUNDERSTORMS LIKELY. WINDS TURN NORTHWEST AFTER 06Z
SUNDAY AS HIGH PRESSURE BEGINS TO BUILD OVER REGION...SO WITH WIND
SHIFT EXPECT SHOWERS TO END.
FOR SATURDAY AFTERNOON...GUSTY SOUTHWEST WINDS POSSIBLE. JUST EAST
OF A BOS-ORH LINE...WINDS AT 1000-2000 FEET BLOWING FROM 40-50 KT
BETWEEN 12-18Z. SPC DOES NOT HAVE AREA UNDER SLIGHT RISK FOR
SEVERE...HOWEVER WITH SUCH STRONG WINDS JUST OFF THE DECK...ANY
THUNDERSTORMS HAVE THE POTENTIAL FOR SEVERE CRITERIA WINDS.
FAIR WEATHER HIGH PRESSURE BUILDS OVER NEW ENGLAND SUNDAY AND SUNDAY
NIGHT. SHORTWAVE MOVES THROUGH UPPER FLOW MONDAY WITH ENERGY
REMAINING NORTH...AFTERWHICH UPPER WINDS BECOME MORE WESTERLY. UPPER
RIDGE THEN ESTABLISHES ITSELF OVER REGION THROUGH EXTENDED.
&&
.AVIATION...
LIFR CONDITIONS EARLY THIS MORNING IN FOG AND STRATUS SHOULD GIVE
WAY TO MVFR IN FOG AND HAZE...IMPROVING TO NO RESTRICTION IN A FEW
SPOTS. THUNDERSTORMS ARE AGAIN EXPECTED THIS AFTERNOON/EVENING.
HAVE TIMED THIS TO AROUND 19Z IN THE WEST AND 21Z EAST...MID TO LATE
AFTERNOON. WITH NO AIRMASS CHANGE...EXPECT MORE FOG AND LOW CLOUDS
MIXED WITH DIMINISHING CONVECTION DURING THE OVERNIGHT.
&&
.MARINE...
WITH BUILDING HEIGHTS ALOFT...THE SURFACE PRESSURE GRADIENT REMAINS
BELOW THE LEVEL OF GENERATING 25 KTS. SEAS ARE CURRENTLY 3-4 FEET
SOUTH OF NEW ENGLAND...AND WAVE MODELS FORECAST THIS TO BUILD TO
5-6 FEET ON THE OUTER WATERS THIS AFTERNOON AND TONIGHT. WILL GO
WITH SMALL CRAFT HEADLINE ON THE 254 AND 255 WATERS FOR THIS
FEATURE.
SMALL CRAFT ADVISORY CONDITIONS DUE TO WINDS AND SEAS SATURDAY WHICH
ALL SUBSIDE SUNDAY. IN ANY THUNDERSTORMS EARLY SATURDAY...WINDS JUST
ABOVE MARINE INVERSION BLOWING 40 TO 50 KTS COULD MIX DOWN.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR SEAS PROVINCETOWN-MONTAUK.
SMALL CRAFT ADVISORY MAY BE REQUIRED SAT ALL WATERS.
SHORT TERM...WTB
LONG TERM...KABHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1112 AM EDT FRI AUG 20 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-211113- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 1112 AM EDT FRI AUG 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... THIS UPDATE IS TO UPGRADE THE RISK OF STRONG THUNDERSTORMS FROM HARTFORD AND TOLLAND COUNTIES NORTHEASTWARD THROUGH WORCESTER... NORFOLK AND SUFFOLK COUNTIES NORTHWARD INTO SOUTHERN NEW HAMPSHIRE BETWEEN 3 PM AND MIDNIGHT. THE RISK IS FOR DAMAGING WIND AND OR LARGE HAIL LATE TODAY OR EARLY TONIGHT...ESPECIALLY THE CONNECTICUT RIVER VALLEY THROUGH WORCESTER COUNTY INTO NORTHERN MIDDLESEX COUNTY MASSACHUSETTS UP INTO SOUTHWEST NEW HAMPSHIRE (HFD-IJD-OWD-NZW NORTHWARD). BRIEF STREET FLOODING RAINS ARE ANTICIPATED... A COUPLE OF SPOTS MAY RECEIVE 3 INCHES IN 90 MINUTES. WE ARE EXPECTING THAT SEVERE WEATHER WILL OCCUR IN AT LEAST TWO COUNTIES BY MIDNIGHT TONIGHT. HEAT WILL BE THE DRIVER IN HARTFORD AND HAMPDEN COUNTIES MID OR LATE AFTERNOON...LOOKING FOR THUNDERSTORMS TO FORM BETWEEN POUGHKEEPSIE AND LITCHFIELD COUNTY AROUND 3 PM. FURTHER NORTH A LONGER DURATION THREAT IS EXPECTED WITH A LATE AFTERNOON PULSE AND THEN POSSIBLY ANOTHER LATE THIS EVENING. SKYWARN ACTIVIATION IS ANTICIPATED FOR WITH A POSSIBLE OPERATOR REQUEST FOR THE OFFICE BEGINNING AROUND 3 OR 4 PM. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... LIKELY SHOWERS AND SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING AS A STRONGER COLD FRONT CROSSES THE REGION SATURDAY NIGHT. NO HAZARDOUS WEATHER IS EXPECTED FROM SUNDAY THROUGH THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED LATE TODAY AS DISCUSSED IN THE DAY ONE PORTION. DRAG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1137 AM EDT FRI AUG 20 2004 CTZ002>004-MAZ002>016-026-NHZ011-012-015-RIZ001-202200- CENTRAL MIDDLESEX COUNTY MA-CHESHIRE NH-EASTERN ESSEX MA- EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA- EASTERN HILLSBOROUGH NH-EASTERN NORFOLK MA-HARTFORD CT- NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA- NORTHWEST PROVIDENCE RI-SOUTHEAST MIDDLESEX MA-SOUTHERN WORCESTER MA- SUFFOLK MA-TOLLAND CT-WESTERN AND CENTRAL HILLSBOROUGH NH- WESTERN ESSEX MA-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA- WESTERN HAMPSHIRE MA-WESTERN NORFOLK MA-WINDHAM CT- INCLUDING THE CITIES OF...AMHERST...BEVERLY...BOSTON...BRISTOL... BROOKLINE...CAMBRIDGE...CHICOPEE...EAST HARTFORD...FITCHBURG... FRAMINGHAM...FRANKLIN...GLOUCESTER...GREENFIELD...HARTFORD... JAFFREY...KEENE...LAWRENCE...LEOMINSTER...LOWELL...LYNN... MANCHESTER...MANSFIELD...MILFORD...NASHUA...NEW BRITAIN... NEWBURYPORT...NEWINGTON...NEWTON...NORTHAMPTON...PLAINFIELD... PUTNAM...QUINCY...SOMERVILLE...SPRINGFIELD...VERNON...WALTHAM... WEST HARTFORD...WEYMOUTH...WILLIMANTIC...WINDSOR LOCKS... WOONSOCKET AND WORCESTER 1137 AM EDT FRI AUG 20 2004 ...THUNDERSTORMS MAY PRODUCE DAMAGING WIND AND OR LARGE HAIL IN A COUPLE OF COUNTIES OVER WESTERN AND NORTHERN MASSACHUSETTS NORTHERN CONNECTICUT AND SOUTHWEST NEW HAMPSHIRE BETWEEN 3 PM AND MIDNIGHT... THE FIRST CHANCE OF A SEVERE THUNDERSTORM IS BETWEEN 3 PM AND 7 PM FROM HARTFORD COUNTY CONNECTICUT THROUGH WORCESTER TO BOSTONS NORTHERN SUBURBS...NORTHWARD TO THE ROUTE 2 AREA OF NORTHERN MASSACHUSETTS. THIS FIRST THREAT WILL BE DRIVEN BY NEAR 90 DEGREE HEAT AND A WEAKENING FRONTAL BOUNDARY. A SECOND SURGE OF POTENTIAL FOR A SEVERE THUNDERSTORM MAY OCCUR BETWEEN 7 PM AND MIDNIGHT FROM SOUTHWEST NEW HAMPSHIRE INTO NORTHWEST MASSACHUSETTS AND POSSIBLY NORTH CENTRAL CONNECTICUT. THIS SECOND RISK WILL BE ASSOCIATED WITH ANY SQUALL LINE THAT MAY MOVE OUT OF NEW YORK STATE INTO SOUTHERN NEW ENGLAND...WHILE A STRONG AREA OF LOW PRESSURE FOR SUMMER...MOVES INTO NEW YORK STATE. IF OUR HAZY SKIES BECOME THREATENING...PAY CLOSE TO ATTENTION FOR LIGHTNING AND THUNDER AND SEEK SAFE SHELTER IF EITHER ARE NOTICED. THIS IS A RELATIVELY POTENT SITUATION AND IF WARNINGS ARE ISSUED FOR YOUR AREA...ALSO SEEK SAFE SHELTER INDOORS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DRAG
The Boston radar (KBOX), 74 km away, was scanning. The volume nearest the first event began at 18:12 UTC.
11 thunderstorm wind, 7 hail, 2 lightning, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422692, 5422693, 5422694, 5422695, 5422696, 5422697, 5422698, 5422699, 5422700, 5422701, 5422702, 5421428, 5421429, 5421430, 5421431, 5421432, 5421433, 5421434, 5421435, 5421436, 5421437.